×

zbMATH — the first resource for mathematics

Lagrangian subbundles and codimension 3 subcanonical subschemes. (English) Zbl 1069.14053
Summary: We show that a Gorenstein subcanonical codimension 3 subscheme \(Z \subset X=\mathbb{P}^N\), \(N\geq 4\), can be realized as the locus along which two Lagrangian subbundles of a twisted orthogonal bundle meet degenerately and conversely. We extend this result to singular \(Z\) and all quasi-projective ambient schemes \(X\) under the necessary hypothesis that \(Z\) is strongly subcanonical in a sense defined below. A central point is that a pair of Lagrangian subbundles can be transformed locally into an alternating map. In the local case our structure theorem reduces to that of D. A. Buchsbaum and D. Eisenbud [Am. J. Math. 99, 447–485 (1977; Zbl 0373.13006)] and says that \(Z\) is Pfaffian.
We also prove codimension 1 symmetric and skew-symmetric analogues of our structure theorems.

MSC:
14M07 Low codimension problems in algebraic geometry
13D02 Syzygies, resolutions, complexes and commutative rings
14J60 Vector bundles on surfaces and higher-dimensional varieties, and their moduli
14M12 Determinantal varieties
Citations:
Zbl 0373.13006
PDF BibTeX XML Cite
Full Text: DOI arXiv
References:
[1] S. Abeasis and A. Del Fra, Young diagrams and ideals of Pfaffians , Adv. Math. 35 (1980), 158–178. · Zbl 0444.20037
[2] P. Balmer, Derived Witt Groups of a Scheme , J. Pure Appl. Algebra 141 (1999), 101–129. · Zbl 0972.18006
[3] C. Bănică and M. Putinar, On complex vector bundles on rational threefolds , Math. Proc. Cambridge Philos. Soc. 97 (1985), 279–288. · Zbl 0564.32018
[4] W. Barth, “Counting singularities of quadratic forms on vector bundles” in Vector Bundles and Differential Equations (Nice, 1979) , Progr. Math. 7 , Birkhäuser, Boston, 1980, 1–19. · Zbl 0442.14021
[5] N. Bourbaki, Éléments de mathématique, première partie: Les structures fondamentales de l’analyse, livre II: Algèbre, chapitre 9: Formes sesquilinéaires et formes quadratiques , Actualités Sci. Indust. 1272 Hermann, Paris, 1959. · Zbl 0102.25503
[6] D. Buchsbaum and D. Eisenbud, Algebra structures for finite free resolutions, and some structure theorems for ideals of codimension \(3\) , Amer. J. Math. 99 (1977), 447–485. JSTOR: · Zbl 0373.13006
[7] G. Casnati and F. Catanese, Even sets of nodes are bundle symmetric , J. Differential Geom. 47 (1997), 237–256.; Corrigendum , J. Differential Geom. 50 (1998), 415. · Zbl 0896.14017
[8] G. Casnati and T. Ekedahl, Covers of algebraic varieties, I: A general structure theorem, covers of degree \(3,4\) and Enriques surfaces , J. Algebraic Geom. 5 (1996), 439–460. · Zbl 0866.14009
[9] F. Catanese, Babbage’s conjecture, contact of surfaces, symmetric determinantal varieties and applications , Invent. Math. 63 (1981), 433–465. · Zbl 0472.14024
[10] –. –. –. –., “Homological algebra and algebraic surfaces” in Algebraic Geometry (Santa Cruz, 1995) , Proc. Sympos. Pure Math. 62 , Part 1, Amer. Math. Soc., Providence, 1997, 3–56.
[11] C. De Concini and P. Pragacz, On the class of Brill-Noether loci for Prym varieties , Math. Ann. 302 (1995), 687–697. · Zbl 0829.14021
[12] J. A. Eagon and D. G. Northcott, On the Buchsbaum-Eisenbud theory of finite free resolutions , J. Reine Angew. Math. 262/263 (1973), 205–219. · Zbl 0272.18010
[13] D. Eisenbud and S. Popescu, Gale duality and free resolutions of ideals of points , Invent. Math. 136 (1999), 419–449. · Zbl 0943.13011
[14] D. Eisenbud, S. Popescu, and C. Walter, Enriques surfaces and other non-Pfaffian subcanonical subschemes of codimension \(3\) , to appear in Comm. Algebra 28 (2000); preprint, http://www.arXiv.org/abs/math.AG/9906171 · Zbl 0983.14018
[15] ——–, Symmetric locally free resolutions of coherent sheaves , in preparation.
[16] W. Fulton, Determinantal formulas for orthogonal and symplectic degeneracy loci , J. Differential Geom. 43 (1996), 276–290. · Zbl 0911.14001
[17] –. –. –. –., “Schubert varieties in flag bundles for the classical groups” in Proceedings of the Hirzebruch 65 Conference on Algebraic Geometry (Ramat Gan, 1993) , Israel Math. Conf. Proc. 9 , Bar-Ilan Univ., Ramat Gan, 1996, 241–262. · Zbl 0862.14032
[18] W. Fulton and P. Pragacz, Schubert Varieties and Degeneracy Loci , Lecture Notes in Math. 1689 , Springer, Berlin, 1998.
[19] M. Grassi, Koszul modules and Gorenstein algebras , J. Algebra 180 (1996), 918–953. · Zbl 0866.14030
[20] P. Griffiths and J. Harris, Residues and zero-cycles on algebraic varieties , Ann. of Math. (2) 108 (1978), 461–505. JSTOR: · Zbl 0423.14001
[21] J. Harris and L. Tu, On symmetric and skew-symmetric determinantal varieties , Topology 23 (1984), 71–84. · Zbl 0534.55010
[22] R. Hartshorne, Stable vector bundles of rank \(2\) on \(\mathbb P^3\) , Math. Ann. 238 (1978), 229–280. · Zbl 0411.14002
[23] T. Józefiak, A. Lascoux, and P. Pragacz, Classes of determinantal varieties associated with symmetric and skew-symmetric matrices , Math. USSR-Izv. 18 (1982), no. 3, 575–586. · Zbl 0489.14020
[24] S. Kleiman and B. Ulrich, Gorenstein algebras, symmetric matrices, self-linked ideals, and symbolic powers , Trans. Amer. Math. Soc. 349 (1997), 4973–5000. JSTOR: · Zbl 0897.13016
[25] M-A. Knus, Quadratic and Hermitian Forms over Rings , Grundlehren Math. Wiss. 294 , Springer, Berlin, 1991. · Zbl 0756.11008
[26] S. Mukai, Curves and symmetric spaces, I , Amer. J. Math. 117 (1995), 1627–1644. JSTOR: · Zbl 0871.14025
[27] D. Mumford, Theta characteristics of an algebraic curve , Ann. Sci. École Norm. Sup. (4) 4 (1971), 181–192. · Zbl 0216.05904
[28] D. G. Northcott, Finite Free Resolutions , Cambridge Tracts in Math. 71 , Cambridge Univ. Press, Cambridge, 1976. · Zbl 0328.13010
[29] C. Okonek, Notes on varieties of codimension \(3\) in \(\mathbb P^N\) , Manuscripta Math. 84 (1994), 421–442. · Zbl 0828.14032
[30] C. Okonek, M. Schneider, and H. Spindler, Vector Bundles on Complex Projective Spaces , Progr. Math. 3 , Birkhäuser, Boston, 1980. · Zbl 0438.32016
[31] A. Pfister, Quadratic Forms with Applications to Algebraic Geometry and Topology , London Math. Soc. Lecture Note Ser. 217 , Cambridge Univ. Press, Cambridge, 1995. · Zbl 0847.11014
[32] P. Pragacz, “Cycles of isotropic subspaces and formulas for symmetric degeneracy loci” in Topics in Algebra (Warsaw, 1988), Part 2 , Banach Center Publ. 26 , Part 2, PWN, Warsaw, 1990, 189–199. · Zbl 0743.14009
[33] P. Pragacz and J. Ratajski, Formulas for Lagrangian and orthogonal degeneracy loci; \(\tilde Q\)-polynomial approach , Compositio Math. 107 (1997), 11–87. · Zbl 0916.14026
[34] J. Vogelaar, Constructing vector bundles from codimension-two subvarieties , dissertation, Leiden University, 1978.
[35] C. Walter, Pfaffian subschemes , J. Algebraic Geom. 5 (1996), 671–704. · Zbl 0864.14032
[36] ——–, Obstructions to the Existence of Symmetric Resolutions , in preparation.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.